Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 188, NWS Mobile, AL

May 28, 1997George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 7:46 PM CDT for George County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 7:46 PM CDT (00:46 UTC)
Expired
May 28, 1997, 8:45 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 290046 RRA
SVRMOB
MSC039-290145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GEORGE COUNTY
 
AT 745 PM...NWS DOPPLER WEATHER RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM NEAR BENNDALE,MS. THIS STORM WAS MOVING EAST AT 10 TO 15
MPH AND WILL AFFECT LUCEDALE BY 815 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN> EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:03 PM CDT, 43 minutes earlier.

Area forecast discussion, May 28, 7:03 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE ALABAMA
700 PM CDT WED MAY 28 1997

LATEST 88D STPS INDICATE 6 TO 8 INCH TOTALS OVR PORTIONS OF THE XTRM
INTERIOR SXNS OF SW AL AND 3 TO 5 INCH TOTALS IN SE MS AT WAYNE CO.
ALTHO HAIL CONTAMINATION IS A FACTOR IN HI AMOUNTS...FEEL THAT A
SUBSTANTIAL PERCENTAGE IS LIQUID ACCUMULATION.  RADAR TRENDS SHOWING
SLOW MOVG...PULSE STMS IN AREAS THAT HAVE RECEIVED +RA TOTALS IS
SHIFTING PRIMARY FOCUS FM SVR TO FFA POTENTIAL.  ADDITIONAL CNVTV
DVLPMT EJECTING E AWAY FM FNTL BNDRY WL ALSO CAUSE RUNOFF PRBLMS IN
THESE AREAS.  IN LIGHT OF THESE CONCERNS...WUD REQUEST A FFA FOR THE
COS IN CONCERN.  IN ADDITION TO LOCAL FFWS...WL UPDATE QPF BASIN
AVGS IN THESE AREAS GIVEN RADAR TRENDS.  THNKS BHM/JAN FOR COORD.
10

In the hours before

Special weather statement, May 28, 6:14 PM CDT, 1 hour 32 minutes before
MSZ075-076-078-079-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED MAY 28 1997

SEVERE THUNDERSTORM WATCH NUMBER 348 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES OVERf INLAND SOUTHEAST MISSISSIPPI:

IN SOUTHEAST MISSISSIPPI...

GEORGE...GREENE...PERRY AND STONE.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS AS STORMS HAVE
MOVED OFF TO THE NORTHEAST INTO SOUTHWESTERN ALABAMA.
Special weather statement, May 28, 6:15 PM CDT, 1 hour 31 minutes before
MSZ075-076-078-079-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED MAY 28 1997

SEVERE THUNDERSTORM WATCH NUMBER 348 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES OVER INLAND SOUTHEAST MISSISSIPPI:

IN SOUTHEAST MISSISSIPPI...

GEORGE...GREENE...PERRY AND STONE.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS AS STORMS HAVE
MOVED OFF TO THE NORTHEAST INTO SOUTHWESTERN ALABAMA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:43 AM CDTFlash Flood WarningMOBWayne4 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.